Pathways Case Record: Covid-19 Vaccine-Associated Hyperinflammation
- Category: Vaccine Injuries
- Created: Tuesday, 14 December 2021 22:45
- Written by Kelly Buchanan MD and Nelson Hsieh MD, PhD
IN THIS CASE STUDY
- A 22-year-old female with no significant medical history presented with 4 days of fevers and night sweats, as well as headache, neck pain, pleuritic chest pain and facial pruritus
- The only notable history was the completion of her COVID-19 vaccination series using an mRNA vaccine with the first dose about two months prior to admission and the second dose about one month prior to admission
- Her admission labs were significant for anemia, thrombocytopenia (low blood platelet count), elevated liver enzymes, extremely high C-reactive protein and severely elevated inflammatory markers including ferritin to 12,012 and D-Dimer >10,000
- She was treated with prednisone and anakinra with marked improvement. During wean after discharge, she developed new symptoms including sore throat, joint stiffness, and a maculopapular rash which ultimately improved with an increase in steroids and re-initiation of anakinra
- The Pathways Consult Service was consulted and focused on the identification of disease triggers, driven by one key question: was the hyperinflammatory syndrome observed stimulated by the SARS-CoV-2 vaccination?
A 22-year-old female with no significant medical history presented with four days of fevers and night sweats, as well as headache, neck pain, pleuritic chest pain and facial pruritus. She had no significant travel history, no family history of autoimmune disease or malignancy and no personal history of allergies or adverse drug reactions. The only notable history was the completion of her COVID-19 vaccination series using an mRNA vaccine with the first dose about two months prior to admission and the second dose about one month prior to admission.
Her admission labs were significant for anemia, thrombocytopenia (low blood platelet count), elevated liver enzymes, extremely high C-reactive protein (CRP) and severely elevated inflammatory markers including ferritin to 12,012 and D-dimer >10,000 (normal ranges are 11-307 µg and 250-500 ng/mL for women, respectively). Pulmonary edema-induced hypoxia attributed to vascular leak. Work-up for infectious etiologies (including meningitis and COVID-19), malignancy and rheumatologic disease were negative. She was treated with prednisone and anakinra with marked improvement. During steroid wean after discharge, she developed new symptoms including sore throat, joint stiffness and a maculopapular rash, which ultimately improved with an increase in steroids and re-initiation of anakinra.
The Pathways Consult Service in the Department of Medicine at Massachusetts General Hospital was consulted and focused on the identification of disease triggers, driven by one key question: was the hyperinflammatory syndrome observed stimulated by the SARS-CoV-2 vaccination?
Investigation and Diagnosis
Life-threatening hyperinflammatory syndromes have been observed in systemic infections caused by viruses (SARS-CoV-1, influenza, EBV, CMV), bacteria (Group A streptococcus), as well as iatrogenic causes (Coley's toxins, CAR T therapy). The cause for these syndromes, which include a spectrum of disorders, can be idiosyncratic or even unknown. However, these syndromes ultimately converge to produce a clinical presentation characterized by extreme elevation of inflammatory markers and multi-system involvement, findings which are thought to be largely mediated by excess and uncontrolled release of specific cytokines, the so-called "cytokine storm." Our patient presented with several symptoms that we attributed to cytokines: fever is associated with elevated levels of IL-1; pulmonary edema with TNF-α, IL-1β, IL-6 and IL-8; pruritis with IL-4, -5, -13 and -31; elevated ferritin and CRP with IL-6 (Chest; Sci Rep; Cell).
Although not well defined, the cytokine storm is currently understood to involve dysregulation of the balance between anti-inflammatory and inflammatory pathways (N Engl J Med). In the case of dysregulated hyperinflammation, inflammatory pathways cause collateral damage resulting in epithelial/endothelial cell apoptosis and vascular leakage, a diminished T cell regulatory response, and exuberantly activated macrophages. This immune dysregulation and hyperactivation underlie multiple related disease states. It likely drives hemophagocytic lymphohistiocytosis (HLH), macrophage activation syndrome (MAS), multisystem inflammatory syndrome (MIS), Kawasaki disease, toxic shock syndrome and adult-onset Still's disease, which exists on this spectrum of immune hyperactivation.
Efforts using diagnostic criteria have been employed to categorize and separate these syndromes of immune hyperactivation; however, the end-effectors of these diseases are likely common: hyperactivated cytotoxic T cells and macrophages as well as inappropriately released cellular signals (i.e., cytokines). We reasoned that given the history of viral insults, as well as previous reactions to other vaccines, precipitating these hyperactivation disease states, especially as SARS-CoV-2 is known to cause MIS in pediatric populations (J Clin Invest), that our patient may have had a heightened adaptive immune response leading to an exaggerated innate immune reaction a month after COVID-19 vaccination, triggering hyperactivation and multi-system organ dysfunction.
Although mRNA-based vaccines have been in development for more than 20 years, one has never been deployed at the scale of the two mRNA-based COVID-19 vaccines currently in use. During the Phase III clinical trials, the most common adverse events were pain at the injection site and flu-like systems lasting a few days (N Engl J Med). However, after being deployed to the public, rarer adverse events and associations have been reported. These include flares of autoimmune diseases beginning soon after receiving the vaccine as well as rarer instances of flares occurring more than 10 days after receiving the vaccine. Together with our patient, these data suggest the potential for an inappropriate vaccine response in susceptible patients.
Summary and Future Steps
Rare side effects following mRNA vaccine completion are currently being studied to better understand patient susceptibility. Regardless of the cause, our patient presented with a hyperinflammatory state (likely driven by cytokines including IL-1, IL-6 and TNF-α) without an obvious cause during the COVID-19 pandemic.
Whole exome sequencing of this patient might highlight underlying genetic predisposition to hyperinflammatory or autoimmune states. Furthermore, characterization of immune cell populations via flow cytometry or single-cell RNAseq may provide insight into the cells driving her inflammatory response. Humoral immune responses measured by systems serology (Immunity) could determine distinct differences from other patients who received vaccines without hyperinflammatory responses.
We propose using multiplex immunoassays to quantify her serum cytokines and chemokines from her pre-immunosuppression serum. This would allow us not only to infer causal cell types but may also to identify therapeutic targets. The Pathways team hypothesized that the patient's clinical presentation was triggered by her mRNA COVID-19 vaccine, which she received one month prior to presentation. While it may ultimately prove difficult to identify a causal relationship between her vaccine and her disease state, the team proposed experiments to investigate her individual genetic predisposition, characterize her ongoing immune response and profile the secreted factors elevated in her inflammatory syndrome.
Kelly Buchanan, MD ›
Resident Physician, Department of Medicine, Massachusetts General Hospital
Nelson Hsieh, MD, PhD ›
Resident Physician, Department of Medicine, Massachusetts General Hospital
Source : https://advances.massgeneral.org/research-and-innovation/case-study.aspx?id=1010